There is limited information about promethazine-induced delirium with psychotic symptoms. The aim is to highlight the importance of taking a detailed history including medication use/abuse of both prescribed, illicit and over-the-counter preparations. This paper describes a patient who presented with delirium in the context of overuse of promethazine (Phenergan) which was initially missed. The patient was treated successfully, following the diagnosis of promethazine-induced delirium. Clinicians should be aware of assessing patients presenting with delirium to explore the possibility of over-the-counter medication misuse.
- drugs and medicines
- psychiatry (drugs and medicines)
- drug misuse (including addiction)
- unwanted effects / adverse reactions
Statistics from Altmetric.com
Contributors This work was carried out in collaboration between all authors. HA is the consultant psychiatrist who treated the patient in the hospital. ZP was attached to the team as the registrar. HA designed the case report and helped in writing the report. HA, ZP and BC researched the evidence and helped write the paper. All authors read and approved the final manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.